Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Lubbock, TX

May 18, 2001Childress County, Cottle County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 18, 2001, 12:58 AM CDT for Childress County, Cottle County, Hall County, Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2001, 12:58 AM CDT (05:58 UTC)
Expired
May 18, 2001, 1:45 AM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Childress County, TX, Cottle County, TX, Hall County, TX

The radar

The Lubbock radar (KLBB), 127 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 1:02 AM CDTThunderstorm Wind 52 EChildress, TXLaw enforcement officials estimated 60 mph wind in town.
May 18, 1:30 AM CDTThunderstorm WindEstelline, TXThe County Judge reported five inch diameter tree limbs snapped in town.
May 18, 1:30 AM CDTThunderstorm WindCee Vee, TXLarge tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 180559
SVRLBB
TXC075-101-191-345-180645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1258 AM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN THE PANHANDLE OF TEXAS
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS
  MOTLEY COUNTY IN NORTHWEST TEXAS
  COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 145 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 NORTHEAST OF CHILDRESS TO 7   
  MILES NORTHWEST OF MATADOR...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MATADOR...
  NORTHFIELD AND CEE VEE...
  CHILDRESS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND H)EAVY RAIN.

LAT...LON 3413 10103 3386 10075 3435 10003 3468 10030

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM CDT, 11 hours 58 minutes earlier.

Area forecast discussion, May 17, 1:00 PM CDT, 11 hours 58 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT THU MAY 17 2001

INITIAL BOUNDARY NEAR SOUTHERN ZONES, WHICH IS ONE POSSIBLE BASIS
FOR STORMS (ALTHOUGH MID LEVEL SUBSIDENCE INVERSION NOTED AT KMAF).
ANOTHER SCENARIO IS STORMS TO OUR NORTHWEST MOVING EAST THIS
EVENING, BUT THIS ACTIVITY MAY AFFECT AREAS MAINLY TO THE NORTH.
ERGO, 1ST PERIOD POPS DEPEND IN PART ON CONVECTIVE TRENDS NEXT FEW
HOURS. HIGH MOISTURE AND RELATIVELY WEAK FLOW ALOFT FOR POSSIBLE
HEAVY RAIN. ADEQUATE CAPE AND SHEAR FOR POSSIBLE SEVERE. SLIGHT
CHANCE FRIDAY WITH RESIDUAL MOISTURE, INSTABILITY, AND POSSIBLE
BOUNDARIES. COVERAGE SATURDAY AFTERNOON/EVENING SHOULD BE ISOLATED
WITH MID LEVEL RIDGE. HIGHER POPS SATURDAY NIGHT WITH UPPER TROF
PROGGED TO BE APPROACHING, CONTINUING SUNDAY TIL TROF MOVES THROUGH.
CHANCE MONDAY WITH STRONG FRONT APPROACHING. REST OF EXTENDED LOOKS
QUIET WITH MAJOR UPPER LOW PROGGED OVER THE UPPER MIDWEST, SENDING
SURFACE COLD AIR FAR SOUTH.

PRELIMINARY:
FRIONA/TULIA        58/80/57/85/53 42215
BROWNFIELD/LUBBOCK  61/85/61/90/57 22215
CHILDRESS           63/81/63/83/60 42215
ASPERMONT           65/85/65/90/63 2&2215

.LUB...NONE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock45 min
May 17, 7:13 PM CDTSevere Thunderstorm WarningLUBHockley47 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLUBHale46 min
May 17, 7:29 PM CDTSevere Thunderstorm WarningLUBYoakum46 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb47 min
May 17, 8:43 PM CDTSevere Thunderstorm WarningLUBLamb32 min
May 17, 9:19 PM CDTSevere Thunderstorm WarningLUBBailey41 min
May 17, 9:34 PM CDTSevere Thunderstorm WarningLUBParmer41 min
May 17, 9:57 PM CDTSevere Thunderstorm WarningLUBBailey48 min
May 17, 10:16 PM CDTSevere Thunderstorm WarningLUBParmer14 min
May 17, 10:47 PM CDTSevere Thunderstorm WarningLUBKent43 min
May 17, 10:56 PM CDTSevere Thunderstorm WarningLUBChildress49 min
May 18, 12:58 AM CDTSevere Thunderstorm WarningLUBMotley47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.